z BBC dzisiaj:
Baby paracetamol asthma concern
Paracetamol is an effective treatment for high fever
Use of paracetamol in babies increases the risk of developing asthma
five years later, a study of more than 200,000 children suggests.
Those given the painkiller for fever in the first year of life had a
46% increased risk of asthma by the age of six or seven, The Lancet
Researchers do not know if the drug directly increases asthma risk
or another underlying factor is to blame.
Experts said parents should only use the drug if their child has a
Increasing use of paracetamol in children has coincided with rising
cases of asthma over the past 50 years, the researchers said.
This underlines the importance of a current recommendation that
paracetamol should not be used regularly in young children and
should be reserved for times when they have a fever of 39°C or more
and are in obvious discomfort or pain
Professor Jeffrey Aronson
The latest study, carried out in 31 countries, is the largest to
date looking at paracetamol use and childhood asthma.
Parents of children aged six and seven were asked questionnaires
about symptoms of asthma, eczema and related allergic conditions in
addition to details on paracetamol use for fever in the child's
first year of life and the past 12 months.
The results also showed that higher doses and more regular use of
the drug are associated with a greater risk of developing asthma.
Analysis of current use in 103,000 children showed those who had
used paracetamol more than once a month in the past year had a three-
fold increased risk of asthma.
Use of paracetamol was also associated with more severe asthma
And risk of eczema and hayfever was also increased.
Cause and effect
One explanation for the findings is that paracetamol may cause
changes in the body that leave a child more vulnerable to
inflammation and allergies.
Another is that the use of paracetamol in children may be a marker
for something else which is causing increased rates of asthma, such
as lifestyle issues or the underlying infection causing the fever,
Study leader Professor Richard Beasley from the University of
Auckland said: "We stress the findings do not constitute a reason to
stop using paracetamol in childhood.
"However the findings do lend support to the current guidelines of
the World Health Organization, which recommend that paracetamol
should be reserved for children with a high fever (38.5C or above)."
Professor Jeffrey Aronson, president of the British Pharmacological
Society, said the dose relationship with paracetamol and asthma
suggested there was a real association between the two.
"This confirms previous findings and underlines the importance of a
current recommendation that paracetamol should not be used regularly
in young children and should be reserved for times when they have a
fever and are in obvious discomfort or pain."
Leanne Male, Asthma UK's assistant director of research,
said: "Despite a great deal of research being carried out, we still
don't know how important different lifestyle and genetic factors are
in affecting the development of asthma.
"If we can establish the mechanisms behind how paracetamol might
affect it, this could go some way towards helping to prevent the
condition in the first place.
"At this stage however, the use of paracetamol should not be a
concern for parents or carers who are worried about the development
of asthma in their children."